Florida, 2008

Hail and Damaging Winds in Florida, June 25 to 27, 2008

June 25 to 27, 2008 · NWS TBW · 21 events in 6 counties and zones

Surface high pressure remained in place across southern Florida with west to southwest winds aloft. Afternoon sea breezes developed each day and thunderstorms formed along sea breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$16,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Surface high pressure remained in place across southern Florida with west to southwest winds aloft. Afternoon sea breezes developed each day and thunderstorms formed along sea breeze and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 25, 11:51 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 11:51 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1251 PM EDT WED JUN 25 2008

.SHORT TERM (TONIGHT-FRIDAY)...SURFACE HIGH PRESSURE CENTERED OVER
THE WESTERN ATLANTIC IS RIDGING BACK ACROSS NORTHERN FLORIDA AND
THE SOUTHEASTERN U.S. THIS AFTERNOON. WEAK RIDGING ALOFT OVER THE
WESTERN ATLANTIC IS RIDGING ACROSS THE AREA AS WELL...WITH WEAK
UPPER TROUGHING OVER THE WESTERN GULF WATERS. SCT TO NMRS
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON. LIGHT FLOW WILL
ALLOW FOR LOCALLY HEAVY RAINFALL AND GOOD INSTABILITY OVER THE
AREA WILL ALLOW STRONGER STORMS TO PRODUCE SMALL HAIL AND GUSTY
WINDS.

THURSDAY THROUGH FRIDAY...THE RIDGE AXIS WILL MEANDER ACROSS THE
NORTHERN HALF OF THE PENINSULA WITH GENERALLY E/SE FLOW ACROSS THE
SOUTHERN HALF OF THE AREA AND S/SE FLOW ACROSS THE NORTHERN
HALF. WINDS SHOULD REMAIN LIGHT ENOUGH TO ALLOW AN AFTERNOON
SEABREEZE TO DEVELOP EACH DAY. SOME SLIGHTLY DRIER AIR MAY MOVE
INTO SOUTHERN FLORIDA BY THURSDAY...BUT GOOD HEATING AND THE
SEABREEZE/OUTFLOW BOUNDARIES SHOULD STILL ALLOW FOR SCATTERED
THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING ACROSS THE AREA.
TEMPS WILL CONTINUE NEAR NORMAL FOR LOWS WITH GENERALLY AROUND 70
TO THE MID 70S EXPECTED. HIGHS WILL BE A COUPLE OF DEGREES ABOVE
NORMAL WITH GENERALLY UPPER 80S COASTAL TO LOWER 90S EXPECTED EACH
DAY.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...THE SURFACE RIDGE AXIS WILL
MEANDER AROUND FLORIDA PENINSULA THROUGHOUT THE PERIOD. THE RIDGE
AXIS WILL START OUT THE PERIOD JUST NORTH OF THE BAY AREA THEN
SLOWLY DRIFT SOUTH BY MONDAY AND THEN MOVE BACK NORTH AROUND THE
BAY AREA BY MID WEEK. A MID-UPPER LEVEL LOW LOCATED OVER MINNESOTA
WILL DEEPEN AND MOVE OVER THE GREAT LAKES SUNDAY AND MONDAY AND
THEN LIFT TO THE NE OVER CANADA BY MID WEEK. SHORTWAVES WILL
ROTATE AROUND THE BASE OF THE TROF ASSOCIATED WITH THE MID- UPPER
LEVEL LOW ENHANCING THE DIURNAL WC SEA BREEZE THUNDERSTORMS EACH
DAY MOSTLY NORTH OF THE BAY AREA. MODELS SHOWING A FRONT WITH THIS
FEATURE IN GEORGIA ON MONDAY/TUESDAY TIME FRAME AND MOVING SOUTH
THROUGH MID WEEK BUT NOT MAKING THROUGH OUR AREA. POPS MAY TREND
UPWARD IN THE NORTHERN PORTION OF THE CWA IN RESPONSE TO THIS.
CURRENTLY HAVE POPS AS ISOLATED DURING THE MORNING AND SCATTERED
(30-40) EACH AFTERNOON. TEMPS WILL REMAIN NEAR NORMAL THROUGHOUT
THE PERIOD...HIGHS IN THE UPPER 80S AND LOWS IN THE MID-UPPER 70S
ALONG THE COAST AND HIGHS IN THE LOW 90S AND LOWS IN THE LOW-MID
70S INLAND.

&&

.AVIATION...SCT-NMRS SHRA AND TSTMS EXPECTED TO DEVELOP ONCE AGAIN
IN THE MID TO LATE AFTERNOON INTO EARLY EVENING. FLT CONDITIONS NEAR
STORMS IN THE MVFR CAT WITH IFR WITHIN ACTIVITY. VFR CONDITIONS WILL
RETURN LATE THIS EVENING AFTER TSTMS DIMINISH THROUGH THE OVERNIGHT.

&&

.MARINE...THE HIGH PRESSURE RIDGE AXIS WILL MEANDER AROUND THE
NORTHERN HALF OF FLORIDA THROUGH THE WEEKEND KEEPING GENERALLY SE
WINDS IN PLACE ACROSS THE WATERS. FOR LATE SUNDAY/MONDAY...THE
RIDGE AXIS SHOULD SHIFT SOUTH TO ACROSS THE SOUTHERN HALF OF
FLORIDA KEEPING MORE S/SW FLOW IN PLACE ACROSS THE WATERS. NO
HIGHLIGHTS EXPECTED THROUGH THE PERIOD.

&&

.FIRE WEATHER...NO CONCERNS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  92  76  92 /  30  50  20  40
FMY  74  93  73  93 /  30  40  20  40
GIF  74  92  75  93 /  30  50  20  40
SRQ  74  91  74  91 /  30  50  20  40
BKV  70  92  70  92 /  30  50  20  40
SPG  77  90  78  91 /  30  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE...JLC
LONG TERM/AVIATION...RD/AK
Hazardous weather outlook, Jun 25, 4:10 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EDT WED JUN 25 2008

FLZ039-042-043-048>052-055>057-060>062-065-252115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
510 AM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA. THUNDERSTORMS WILL BE
SLOW MOVING WHICH WILL CAUSE LOCALLY HEAVY RAIN GENERATING SOME
FLOODING OF STREETS AND LOW LYING AREAS. THE STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS AROUND
40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...

SCATTERED AFTERNOON THUNDERSTORMS EACH DAY WITH LOCALLY HEAVY RAIN.
CANT RULE OUT A PULSE SEVERE THUNDERSTORM EACH AFTERNOON...HOWEVER
NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jun 25, 1:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
216 PM EDT WED JUN 25 2008

FLZ039-251900-
LEVY-
216 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST LEVY COUNTY...

STRONG THUNDERSTORMS...MOVING NORTHWEST AT 10 MPH...WILL AFFECT
CHIEFLAND AND RURAL SECTIONS OF NORTHWEST LEVY COUNTY...UNTIL 300 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL.
TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

JCM
Special weather statement, Jun 25, 1:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
222 PM EDT WED JUN 25 2008

FLZ052-251900-
POLK-
222 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL AFFECT POLK COUNTY...

STRONG THUNDERSTORMS...MOVING WEST AT 15 MPH...WILL AFFECT CYPRESS
GARDENS...WAHNETA...BARTOW...WINTER HAVEN...LAKELAND
HIGHLANDS...BRADLEY JUNCTION...AUBURNDALE...AND MULBERRY...UNTIL 300
PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jun 25, 1:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
238 PM EDT WED JUN 25 2008

FLZ051-052-055-251930-
POLK-MANATEE-HILLSBOROUGH-
238 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH AND
NORTHERN MANATEE AND POLK COUNTIES...

DEVELOPING STRONG THUNDERSTORMS...MOVING NORTHWEST AT 10 MPH...WILL
AFFECT PARRISH...PALMETTO...ELLENTON...RUSKIN...BRADLEY JUNCTION AND
WIMAUMA...UNTIL 330 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS MAY
PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER
ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jun 25, 1:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
240 PM EDT WED JUN 25 2008

FLZ065-251945-
LEE-
240 PM EDT WED JUN 25 2008

...STRONG THUNDERSTORMS WILL AFFECT WESTERN LEE COUNTY....

THUNDERSTORMS...MOVING NORTHWEST AT 15 TO 20 MPH...WILL AFFECT
ESTERO...FORT MYERS...AND CAPE CORAL...UNTIL 345 PM EDT. GUSTY WINDS
UP TO 40 MPH WILL OCCUR.

RKR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 2 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Levy

When
June 25, 1:45 PM EST
Where
Levy County, Chiefland
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
29.500, -82.880

A male was struck and injured by lightning in Chiefland.

Hail, Levy

When
June 25, 1:45 PM EST
Where
Levy County, Chiefland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.500, -82.880

Nickel size hail was reported in Chiefland.

Thunderstorm Wind, Levy

When
June 25, 1:50 PM EST
Where
Levy County, 1.87 mi E of Hardeetown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.504, -82.839

A very large 200 year old oak tree was blown down near the intersection of County Road 320 and NW 40th Avenue.

Thunderstorm Wind, Levy

When
June 25, 2:12 PM EST
Where
Levy County, 2.75 mi WSW of Lake Stafford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
29.317, -82.523

Large trees and power lines were blown down near the intersection of State Road 121 and SE 10th Street.

Lightning, Citrus

When
June 25, 2:30 PM EST
Where
Citrus County, 1.2 mi NNE of Chassahowitzka
Property damage
$10,000
Reported by
Newspaper
Coordinates
28.716, -82.563

A lightning strike started a 10 to 15 acre brush fire near Tropical Lane and W Miss Maggie Drive. The flames damaged a boat, RV and a camper.

Hail, Hernando

When
June 25, 2:47 PM EST
Where
Hernando County, Spring Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
28.550, -82.450

Nickel size hail was reported in Spring Hill.

Hail, Hillsborough

When
June 25, 2:52 PM EST
Where
Hillsborough County, 2.03 mi ENE of Beach Park
Measured
0.75 in hail
Reported by
Public
Coordinates
27.941, -82.489

Penny size hail was reported near the intersection of W Azeele Street and S Habana Avenue.

Hail, Hillsborough

When
June 25, 3:01 PM EST
Where
Hillsborough County, 1.57 mi E of Pinecrest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.996, -82.505

Nickel size hail was reported near the intersection of N Dale Mabry Highway and W Hillsborough Avenue.

Hail, Hillsborough

When
June 25, 3:01 PM EST
Where
Hillsborough County, 0.97 mi ESE of Goldstein
Measured
0.88 in hail
Reported by
Public
Coordinates
28.026, -82.505

Nickel size hail was reported near the intersection of N Dale Mabry Highway and W Waters Avenue.

Hail, Hillsborough

When
June 25, 3:02 PM EST
Where
Hillsborough County, 1.17 mi NNW of Tampa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.996, -82.476

Quarter size hail was reported near the intersection of W Hillsborough Avenue and N Rome Avenue.

Hail, Hillsborough

When
June 25, 3:03 PM EST
Where
Hillsborough County, 1.79 mi E of Pinecrest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.996, -82.501

Nickel size hail was reported near the intersection of W Hillsborough Avenue and N Himes Avenue.

Hail, Hillsborough

When
June 25, 3:08 PM EST
Where
Hillsborough County, 1.97 mi SE of Grove Park Estates
Measured
0.88 in hail
Reported by
Public
Coordinates
28.002, -82.495

Nickel size hail was reported on W Burke Street near Dale Mabry Highway and Hillsborough Avenue.

Hail, Hillsborough

When
June 25, 3:08 PM EST
Where
Hillsborough County, 0.97 mi ESE of Goldstein
Measured
0.88 in hail
Reported by
Public
Coordinates
28.026, -82.505

Nickel size hail was reported near the intersection of N Dale Mabry Highway and W Waters Avenue.

Hail, Hillsborough

When
June 25, 3:09 PM EST
Where
Hillsborough County, 0.98 mi NNE of Goldstein
Measured
0.88 in hail
Reported by
Public
Coordinates
28.043, -82.513

Nickel size hail was reported in Carrollwood near Gunn Highway.

Hail, Hillsborough

When
June 25, 3:13 PM EST
Where
Hillsborough County, Carrollwood
Measured
1 in hail
Reported by
Public
Coordinates
28.030, -82.470

Nickel to quarter size hail was reported in Carrollwood.

Hail, Hillsborough

When
June 25, 3:15 PM EST
Where
Hillsborough County, 1.85 mi NW of Forest Hills
Measured
0.88 in hail
Reported by
Public
Coordinates
28.065, -82.505

Penny to nickel size hail was coating the driveway at a residence near the intersection of W Fletcher Avenue and N Dale Mabry Highway.

Hail, Hillsborough

When
June 25, 3:20 PM EST
Where
Hillsborough County, Carrollwood
Measured
0.88 in hail
Reported by
Public
Coordinates
28.030, -82.470

Nickel size hail was reported in Carrollwood.

Hail, Hernando

When
June 25, 3:20 PM EST
Where
Hernando County, 4.32 mi SSE of Berkeley
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
28.440, -82.560

Penny size hail was reported in Spring Hill.

Hail, Pinellas

When
June 25, 3:52 PM EST
Where
Pinellas County, 0.75 mi W of St Pete A Whitted Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.772, -82.642

Penny size hail was reported around downtown St. Petersburg.

Hail, Highlands

When
June 27, 6:27 PM EST
Where
Highlands County, 4.24 mi NW of Childs
Measured
1 in hail
Reported by
Public
Coordinates
27.244, -81.398

Quarter size hail was reported near the intersection of Placid Lakes Boulevard and Challenger Street NW.

Hail, Highlands

When
June 27, 7:05 PM EST
Where
Highlands County, 2.07 mi SE of Lake Placid
Measured
0.88 in hail
Reported by
Public
Coordinates
27.276, -81.350

Penny to nickel size hail was reported near US Highway 27 in Placid Lakes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111220, 111221, 111213, 111218, 111254, 111219, 111224, 111231, 111233, 111234, 111238, 111229, 111240, 111243, 111244, 111225, 111246, 111248, 111249, 111256, 111288.